Hallucinations and delusions are usually linked to major psychiatric illnesses, such as schizophrenia. However, these symptoms (you might hear health care providers refer to them as "psychosis") may also be seen with a variety of conditions, including Parkinson's. Hallucinations and delusions can be complications of Parkinson's and do not mean that the person is suffering with a new psychiatric illness.
It is important to report any hallucinations or delusions to the medical team, even if they are not bothersome to you. Psychologists, social workers or other mental health professionals can help as needed. Be aware that these symptoms may get worse when the person with Parkinson's is sick, hospitalized or in an unfamiliar environment.
What Are Hallucinations?
The term "hallucination" means that someone sees, hears or feels something that is not actually there. Hallucinations are not dreams or nightmares. They happen when the person is awake and can happen at any time of day or night. Hallucinations can be bothersome and frightening, and you should report them to the medical team.
What Are Delusions?
Delusions are illogical or irrational views that are not based on reality. They are not deliberate and cannot be controlled. They are very real to the person with Parkinson's. Paranoia is a common type of delusion, where the person becomes suspicious. Delusions may involve accusations of marital infidelity or fear of being poisoned by medications or food. People with delusions who feel threatened may become argumentative, aggressive, agitated or unsafe.
What Causes Hallucinations and Delusions?
Side effects of PD medications
In the majority of PD cases, hallucinations and delusions occur as a side effect of drug therapy. All PD medications can potentially cause these symptoms:
- Classic PD medications (i.e., Sinemet and dopamine agonists) are designed to increase dopamine levels, improving motor symptoms. However, by boosting the dopamine supply, these medications can inadvertently cause serious emotional and behavioral changes.
- Other medications used to treat PD can also cause these symptoms a little bit more often by lowering levels of acetylcholine and shifting its balance with dopamine. These medications include anticholinergics (i.e., Artane ® and Cogentin ®) and amantadine.
- Hallucinations and delusions can result from the basic chemical and physical changes that occur in the brain, regardless of other factors such as PD medications. This is most commonly seen in cases of PD with dementia.
- A diagnosis of dementia with Lewy bodies should be considered if both psychosis and dementia occur early in the disease process.
Delirium is a reversible change in a person's level of attention and concentration.
- It usually develops over a short period of time (hours to days) and resolves following treatment of the underlying condition.
- There are many signs of delirium, including altered consciousness or awareness, disorganized thinking, unusual behavior and hallucinations. Because there are so many symptoms, delirium can be easily confused with other conditions, such as dementia or drug-induced psychosis.
- To diagnose delirium, the person must go through a change in their level of concentration or attention.
- There are several common causes of delirium:
- Infection, such as urinary tract infection or pneumonia
- Imbalance of sodium, potassium, calcium and/or other electrolytes
- Heart disease
- Liver disease
- Vitamin B12 deficiency
- Head injury
- Sensory changes, such as hearing loss and vision changes
- People with Parkinson's have a higher risk of delirium when admitted to the hospital, due to the new settings for the procedure or surgery, which may be unrelated to their PD diagnosis.
In addition to medical conditions and changes, many commonly used drugs and chemicals can also cause delirium:
- Anticholinergic medications including diphenhydramine hydrochloride (Benadryl ®), trihexyphenidyl (Artane ®), Benztropine (Cogentin ®), ranitidine (Zantac ®) and oxybutynin (Ditropan ®)
- Narcotics containing codeine or morphine
- Nonsterodial anti-inflammatory drugs (NSAIDS) including Aleve ®, Motrin ® and Advil ®
- Anti-seizure medications
- Recreational drugs
How to Talk to Someone Who Has Hallucinations or Delusions
It is usually not helpful to argue with someone who has hallucinations or delusions. Avoid trying to reason. Keep calm and try to be reassuring. It may by OK to say you do not see what they are seeing, but some people find it more calming to "play along" and acknowledge what the person is seeing to reduce stress.
For example, if the person sees a cat in the room, it may be best to say, "I will take the cat out" rather than argue that "there is no cat." This is not viewed as lying. Some people use the term "therapeutic fibbing."
Page reviewed by Dr. Joash Lazarus, NPF Movement Disorders Fellow, Department of Neurology at Emory University School of Medicine.
More in This Section
- What You Should Know About Hallucinations
- What You Should Know About Delusions
- What Are the Risk Factors for Psychosis?
- What Are the Causes of Psychosis?
- What Are the Treatment Options for Psychosis?
- What Is the Treatment of Psychosis Related to Delirium?
- What Is the Treatment of Psychosis Related to Dementia?